Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Does urinary tract infection lead to low hemoglobin ?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2009
Answered : 2656 Questions
Hi I'm very anemic and my hgb is 85. It has been low for a couple of years now. I've also had several UTI's over the last 2 years. I think I might have another one now and that could be why my HGB is low. Do you think that's possible?
Posted Tue, 24 Dec 2013 in Medicines and Side Effects
Answered by Dr. Anshul Varshney 1 hour later
Brief Answer: Requires Investigation Detailed Answer: Dear Friend, Thanks for writing to us. Hemoglobin of 8.5 gm/dl is low and requires investigations, causes should always be ruled out. You should get your blood sugar tested for Diabetes, as it can cause both anemia and UTI. Also get your kidney function tests. Since you were a heavy drinker, you might be having a gastric ulcer or duodenal ulcer. Get an Endoscopy and Ultrasound of liver and Liver function tests to see for liver status. Get your X-ray Chest since you were a smoker. See, at this age, anemia should also be considered to rule out any malignancy. To conclude, you may discuss with your physician for workup for anemia: 1. Blood Picture 2. Kidney Function test. 3. Iron Studies (Serum Ferritin, TIBC, Serum Iron) 4. Stool for occult blood. 5. Gynecologist consultation if you have heavy bleeding during Menses (if you still have not achieved menopause) 6. Liver Function Test 7. Complete hemogram 8. Ultrasound abdomen and Upper and lower GI endoscopy / colonoscopy 9. Erythropoietin (EPO) levels Results would clear if you have any particular cause of anemia or it's just nutritional. Anemia can also be due to recurrent UTI itself. I hope I am able to solve your query. If still you have any query , please ask me
Above answer was peer-reviewed by
Follow-up: Does urinary tract infection lead to low hemoglobin ? 4 hours later
HI, thank you for such a thorough answer!!! I've had some of the tests done but not all of them. I'm hoping it's just a uti because it's relatively easy to fix. Thanks for your time. I'll rate you now.
Answered by Dr. Anshul Varshney 5 minutes later
Brief Answer: Review with reports Detailed Answer: I Would like to see your reports and comment upon them , once you have got them. You are hoping it to be because of UTI , but i wish it's not because causes anemia due to UTI occurs due to a kidney damage , Ultrasound abdomen and Kidney Function Tests will tell us that . Wish you a healthy life. If you have no further queries , Please close the discussion and rate it.
Above answer was peer-reviewed by
Follow-up: Does urinary tract infection lead to low hemoglobin ? 2 hours later
Just one more question. I read that a chronic bladder infection can cause anemia too. That's what I'm hoping for.
Answered by Dr. Anshul Varshney 6 minutes later
Brief Answer: By causing obstructive nephropathy Detailed Answer: Yes dear , that's what I m saying. UTI may cause back reflux and obstructive nephropathy. Infact sometimes , chronic UTI may be due to a stone in ureter or kidney causing obstructive nephropathy and recurrent UTI. Even without any specific cause females are more prone to UTI due to short urethra and many other physiological reasons. Just get the investigations , you will get all your answers. Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor